A drug overdose can be fatal. Consequently, knowing the signs of an overdose can save a life. After someone recovers from an overdose, though, work at recovery should begin. Anyone who has experienced a drug or alcohol overdose should consider entering a recovery program for that substance, such as heroin rehab.
What Is an Overdose?
An overdose happens when someone takes an excessive amount of a drug or alcohol. The amount required for overdosing differs for everyone because it depends on individual metabolism. Plus, some drugs are more likely to cause an overdose than others due to their ability to create tolerance in patients.
Drug tolerance happens when someone needs to increase how much they take of a drug to feel the same desired effects. Other people may need to take the same dose but more frequently. Both situations lead to an increase in the drug taken throughout the day.
Tolerance to a drug increases the chances that the person taking the substance will overdose. As someone takes more of a drug to feel better, the negative effects also increase. Therefore, someone may overdose on a drug accidentally. This accidental overdose can happen when the person tries to get enough of the drug to feel the same effects they originally did from a smaller amount.
Are Signs of an Overdose the Same for Everyone?
The signs of an overdose will depend on the type of substance the patient used. In fact, combinations of drugs or mixing drugs and alcohol can increase the chances of an overdose for some. Substances that depress the nervous system can cause overdose symptoms that include slowing of the pulse or excessive sleepiness. However, other drugs can have the opposite effect. Watch out for the following indications of an overdose in anyone with access to or a history of using drugs or alcohol:
- Changes in heart rate, such as excessively fast or very slow
- Excessive sweating or dry skin
- Mental confusion
- Speech slurring
- Coordination problems
- Nausea or vomiting
- Difficulty waking a sleeping person or loss of consciousness
What to Do When Someone Has Overdose Symptoms
First, as soon as someone shows signs of overdose, phone 911. Medical personnel only want to save lives. They won’t report someone to the police for drug use. No one should be afraid to call for medical help.
Second, if possible, find the type of drug or alcohol used. This information can help emergency responders. However, even without knowing the type of drugs used, any information about the person’s history can help. For example, has the person recently changed prescriptions or started drinking.
Lastly, after someone recovers from an overdose, encourage them to seek help. The first step will likely be a drug or alcohol detox program.
After overdose recovery, the individual may feel more receptive to seeking help for an addiction. A detox program helps them through the first stage of the process, getting the substances out of their body.
But don’t mistake detox for rehab. In fact, patients who complete detox but don’t continue with addiction recovery treatment don’t have the mental coping skills needed to avoid taking drugs or alcohol again. Plus, the individual may try to take the same amount of drugs they used before detox. However, the higher amounts taken if they had a tolerance to the substances could cause an overdose. Sadly, some people die from this.
Avoiding such a tragedy can happen when patients move from detox to a substance abuse rehab program. Therefore, after an overdose, the individual should go through both detox and rehab for lasting recovery and prevent another overdose.
Recover After an Overdose at Baltimore Detox Center
After recovering from an overdose, the next step is rehab. Quitting substance use with a guided recovery program is key to preventing a potentially fatal overdose in the future. For detox help and recovery, connect with us at Baltimore Detox Center. We are proud to be the state’s second standalone detox center. Additionally, we provide support for our patients after detox through various addiction recovery therapy programs. Learn more about our programs by messaging us on our website or calling 833.714.1575. With help during rehab, patients have hope for recovery.